Keith Roach: Albuterol inhaler does not raise blood pressure
DEAR DR. ROACH: I am wondering if there is a safer inhaler to use in place of an albuterol inhaler. I have high blood pressure that, at times, is very difficult to control. I have not yet tried the albuterol inhaler. I was prepared to, but stopped before doing so after reading the side effects and potential dangers to the heart for someone with high blood pressure. — Anon.
ANSWER: Asthma is a condition of reversible airway obstruction. It has many triggers, such as smoke or other airborne irritants. Exercise, infection, cold air and emotional stress also can trigger an asthma attack, and in some people, attacks can happen for no clear reason.
Once an attack occurs, treatment with a fast-acting inhaler like albuterol provides relief for most people, and it can even be lifesaving in people with very severe asthma. I recommend that all people with asthma have a fast-acting inhaler just in case. People with frequent symptoms should carry it with them, as well as keep one in their home/work/car as appropriate. During an attack, the benefit outweighs the negligible risk to the heart.
However, it’s not optimal to take medicines like albuterol all the time. They do raise the heart rate, causing palpitations and tremor. Albuterol usually does not raise blood pressure significantly.
People who use a lot of albuterol or similar inhalers are more likely to be hospitalized for asthma than those who don’t. To some extent, this is due to having more severe illness.
Inhaled steroids are another type of inhaler for asthma. They prevent attacks, instead of treating them, and they are useless for people who are having an acute attack. However, people who use more inhaled steroids are less likely to be hospitalized than those who don’t.
People who need albuterol should take it. People who need to take albuterol frequently should be on a better control medication, such as inhaled steroids, so that they need albuterol less often.
DEAR DR. ROACH: I am a 76-year-old female in good health who eats a sensible diet and exercises regularly. Despite many years of experimenting with different medication (including hydralazine, candesartan and atenolol) for high blood pressure, my pressure remains high (today’s reading is 183/107). I also am suffering with water retention and swollen legs and ankles, despite taking a diuretic. Please tell me about the connection between high blood pressure and water retention. — J.B.
ANSWER: The most likely cause of swollen legs and ankles in you is probably the hydralazine, which works by opening up blood vessels. Swelling, also called edema, is a common side effect of hydralazine and other blood pressure medicines that work this way, especially the calcium channel blockers, like amlodipine.
However, there other potential causes.The blood pressure you noted today is very poorly controlled, and continued high numbers may damage the kidneys and heart. Leg edema can be a sign of damage to these organs, and in addition to getting the blood pressure under better control promptly, your doctor may wish to consider looking for damage to the kidney or heart.